Kansas, 2011

High Wind in Kansas, December 31, 2011

December 31, 2011 · NWS ICT · 3 events in 3 counties and zones

Strong northwest winds of 50 to 60 mph swept southeast across central and south-central Kansas during the evening of the 31st, in wake of a strong cold front. No damage was reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong northwest winds of 50 to 60 mph swept southeast across central and south-central Kansas during the evening of the 31st, in wake of a strong cold front. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 31, 2:32 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 31, 2:32 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CST SAT DEC 31 2011

.DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON WINDS FOR THIS
EVENING...FOLLOWED BY COOLER AIR FOR SUNDAY/MONDAY AND A NICE
WARMING TREND RETURNING TO KANSAS TUESDAY-THURSDAY.

TONIGHT
THE VERY STRONG WINDS WILL CONTINUE TO SPREAD OVER THE AREA THROUGH
THE EVENING HOURS...WITH WINDS DIMINISHING BELOW CRITERIA BEFORE
MIDNIGHT. MEANWHILE...VERY COLD TEMPERATURES AND STEEP LAPSE RATES
IN THE 700-500MB LAYER ASSOCIATED WITH THE PV ANOMALY WILL LEAD TO A
BAND OF RAIN SHOWERS FOR EARLY THIS EVENING OVER NEBRASKA
EXTENDING SOUTHWARD INTO CENTRAL KANSAS. CANNOT RULE OUT SOME
LIGHTNING STRIKES WITH ANY OF THIS ACTIVITY DUE TO STEEP LAPSE
RATES...THUS WILL INCLUDE ISOLATED THUNDER WITH THE RAIN SHOWERS.

SUN-TUE
A COOLER BREEZY DAY WILL BE IN STORE FOR KANSAS ON SUNDAY BUT
DAYTIME HIGHS WILL STILL BE ABOVE SEASONAL AVERAGES. ANOTHER IMPULSE
RACES SOUTHWARD DOWN THE BACKSIDE OF THE TROUGH AXIS FOR SUNDAY
NIGHT INTO MONDAY...AND CAUSES COLDER AIR TO BACKDOOR ITS WAY
KANSAS WITH THE COOLEST DAY OF THE WEEK ANTICIPATED ON MONDAY.
SOUTHERLY FLOW RETURNS ON TUESDAY AS SURFACE HIGH PRESSURE SLIDES
EAST WITH WARMER AIR QUICKLY SPREADING BACK INTO THE AREA.

EXTENDED: WED-SAT
CONFIDENCE REMAINS HIGH THAT DRY WEATHER WILL PREVAIL OVER KANSAS
FOR THIS PERIOD AS GULF MOISTURE IS NO WHERE TO BE FOUND. WARM AND
ABOVE NORMAL TEMPERATURES FOR WEDNESDAY AND THURSDAY WITH UPPER
LEVEL RIDGING MOVING OVERHEAD. THE WARM ABOVE NORMAL TEMPERATURES
COULD EXTEND INTO FRIDAY DEPENDING ON TIMING OF NEXT COLD FRONT. WE
ARE NOT EXPECTING A MAJOR COOL DOWN BEHIND THIS COLD FRONT...MAINLY
DUE TO NO SNOWPACK ACROSS THE NORTHERN PLAINS WHICH TYPICALLY CHILLS
THE AIRMASS WHEN THEY VENTURE SOUTHWARD.

JAKUB

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
FORECAST CONCERNS REMAIN THE TIMING OF A STRONG COLD FRONT WHICH
WILL MOVE THROUGH THE AREA TODAY. WINDS WILL BE STRONG OUT OF THE
SOUTHWEST PRIOR TO FRONTAL PASSAGE AND THEN SWITCH TO THE NORTHWEST.
KRSL WILL SEE THE STRONGEST WINDS WITH GUSTS TO 45 KTS OR ABOVE. THE
FRONT SHOULD BE MOVING THROUGH KRSL WITHIN THE NEXT HOUR IF NOT
SOONER. MODELS ARE HINTING AT THE CHANCE OF SHOWERS AND POSSIBLY A
THUNDERSTORM FOR KRSL/KSLN BETWEEN 00-03Z SO HAVE INCLUDED VCSH AT
THIS TIME...AS WELL AS A SHORT STINT OF MVFR CEILINGS. WINDS SHOULD
START TO DIE DOWN LATE THIS EVENING BUT LINGER FURTHER INTO MID
MORNING FOR KCNU.

SGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    30  45  21  41 /  10   0   0   0
HUTCHINSON      30  46  21  42 /  20   0   0   0
NEWTON          30  44  21  39 /  20   0   0   0
ELDORADO        30  45  21  39 /  20   0   0   0
WINFIELD-KWLD   32  47  22  42 /  10   0   0   0
RUSSELL         24  41  17  37 /  20   0   0   0
GREAT BEND      25  42  18  39 /  20   0   0   0
SALINA          29  45  20  40 /  30   0   0   0
MCPHERSON       29  45  20  41 /  30   0   0   0
COFFEYVILLE     33  48  23  43 /   0   0   0   0
CHANUTE         32  46  22  40 /  10   0   0   0
IOLA            33  45  22  39 /  20   0   0   0
PARSONS-KPPF    32  48  21  41 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ033-048>053-
067>072-082-083-091>096-098>100.

RED FLAG WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-033-
047>051-067-082-091.

HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-047.

&&
Hazardous weather outlook, Dec 31, 3:41 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CST SAT DEC 31 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
341 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

VERY STRONG WEST AND NORTHWEST WINDS ARE EXPECTED TO OVERSPREAD THE
ENTIRE AREA FROM WEST TO EAST THROUGH THE EVENING HORUS. PLEASE
REFER TO THE LATEST HIGH WIND WARNING AND WIND ADVISORY FOR
ADDITIONAL DETAILS.

STRONG WEST AND NORTHWEST WINDS AND DRY AIR WILL CAUSE EXTREME FIRE
DANGER INTO THE EARLY EVENING...MAINLY FOR LOCATIONS WEST OF
INTERSTATE 135. MEANWHILE VERY HIGH GRASSLAND FIRE DANGER WILL
ENCOMPASS THE REMAINDER OF THE FORECAST AREA THROUGH THE EARLY
EVENING HOURS...PLEASE SEE THE LATEST RED FLAG WARNING FOR MORE
DETAILS.

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR PORTIONS OF
CENTRAL KANSAS...WITH STRONG GUSTY WINDS TO 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HIGH FIRE DANGER LEVEL WILL AFFECT PORTIONS OF CENTRAL AND
SOUTHEAST KANSAS SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Russell

When
December 31, 6:07 PM CST to 9:00 PM CST
Where
Russell forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Winds were likely sustained around 40 mph, with a few gusts to around 56 mph.

High Wind, Barton

When
December 31, 6:50 PM CST to 9:00 PM CST
Where
Barton forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Winds were likely sustained around 40 mph, with a few gusts over 50 mph.

High Wind, Reno

When
December 31, 7:53 PM CST to 9:30 PM CST
Where
Reno forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Winds were likely sustained around 40 mph, with a few gusts near 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358222, 358223, 358224.